Managing the Adverse Effects of Nonsteroidal Anti-inflammatory Drugs

Paola Patrignani; Stefania Tacconelli; Annalisa Bruno; Carlos Sostres; Angel Lanas

Disclosures

Expert Rev Clin Pharmacol. 2011;4(5):605-621. 

In This Article

Expert Commentary

The beneficial therapeutic use of NSAIDs as anti-inflammatory and analgesic agents is associated with increased risk of GI and CV serious adverse events.[2–5] The integration of previously segregated fields of basic and clinical scientific research predicted and explained the efficacy and hazards from NSAIDs. Both beneficial and adverse effects are associated to the same mechanism of action – that is, the inhibition of COX activity.[1] The main clinically relevant GI side effects include GI bleeding, perforation and obstruction, while the major CV side effect is an increased risk of nonfatal MI.[2–5] The therapeutic effects of NSAIDs and coxibs are due to the inhibiton of COX-2 in inflammatory sites and spinal cord.[7,14] By contrast, the GI toxicity of tNSAIDs is dependent on the inhibition of COX-1 both in the GI mucosa and in platelets.[7,14,15] Interestingly, it has been shown that drugs which suppress profoundly both COX-isozymes are those at higher GI risk[3] and this finding supports the results obtained in animal models showing that also COX-2-dependent PGE2 may play a protective role by facilitating ulcer healing.[30–32] Recent studies of pharmacoepidemiology have shown that the administration of tNSAIDs and coxibs is associated with an increased risk of nonfatal MI.[4] Importantly, this study has shown that one determinant of the risk is the extent of inhibition of COX-2 and as a consequence the degree of reduction of vascular PGI2.[4] Both the CV and GI risks are related to drug exposure thus supporting the recommendation that these drugs should be administered at lowest effective dose and for a short period of chronic administration.

The individual risk factors, both CV and GI, of patients have to be taken into consideration for the choice of NSAIDs. Patients with GI risk factors who require NSAIDs should receive the safest NSAIDs, such as coxibs, diclofenac, aceclofenac and ibuprofen, at the lowest possible dose for the shorter period of time. Moreover, the use of co-therapy with gastroprotectants is recommended. The co-therapy of NSAIDs with anticoagulants, antiplatelet agents or corticosteroids should be avoided.

Patients with low CV risk can be given a tNSAID or a coxib and, in particular, coxibs should be used in preference to tNSAIDs only in patients who may be at 'high risk' of developing serious GI adverse effects, in association with a PPI. In patients at high risk of CV events, coxibs should be avoided and if aspirin is indicated for CV prevention, the choice of the tNSAID should aim to minimize the possible interference of these drugs with the antiplatelet effect of aspirin.[165–167] Thus, ibuprofen should be avoided and naproxen should be given 2 h after low-dose aspirin (studies have been performed only with immediate-release aspirin).

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....